Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

May 13, 2016Georgetown County, South Carolina

NWS Charleston, SC issued this special weather statement at May 13, 2016, 1:21 PM EDT for Georgetown County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 1:21 PM EDT (17:21 UTC)
Expired
May 13, 2016, 1:45 PM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS82 KCHS 131721
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT FRI MAY 13 2016
 
SCZ045-050-131745-
INLAND BERKELEY SC-CHARLESTON SC-
121 PM EDT FRI MAY 13 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 145 PM EDT...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMPTON PLANTATION STATE PARK...OR 7 MILES
NORTH OF MCCLELLANVILLE...MOVING EAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SANTEE COASTAL RESERVE AND HAMPTON PLANTATION STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3312 7956 3322 7960 3325 7954 3324 7950
      3325 7948 3323 7948 3324 7947 3323 7947
      3324 7946 3322 7945 3322 7944 3318 7940
      3315 7932
TIME...MOT...LOC 1721Z 255DEG 11KT 3319 7950 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 13, 10:33 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 13, 10:33 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1033 AM EDT FRI MAY 13 2016

.SYNOPSIS...
A cold front will move across the area today into tonight. Another
cold front will then move through Saturday night before stalling
south of the region as high pressure builds from the north Sunday
and Monday. The high will shift offshore Tuesday through Thursday
and the stationary front will lift north as a warm front. A cold
front will then push into the region late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No changes were made with the morning update.

Today...A surface cold front will approach the area from the
west. There were some showers and weak thunderstorms early this
morning, far to our north. These were generated ahead of an
initial shortwave. This activity has decreased and moisture will
gradually diminish this afternoon from west to east. However, the
cold front will be closing in from the west and there will be
additional shortwave energy passing over us late this afternoon
into this evening. These features will combine with the sea
breeze boundary and a moderately unstable atmosphere
(characterized by 2000-3000 J/KG of CAPE) to produce scattered
showers and thunderstorms this afternoon into this evening. The
best coverage should be close to I-95 and points east (near the
deeper moisture and sea breeze boundary). Some storms will be
capable of becoming severe with damaging winds the primary hazard
given the likelihood of downdraft CAPE values near 1000 J/KG. High
temperatures will be in the upper 80s across most inland locales.

Tonight...Lingering convection, mainly near the coast, will end
in the evening, with clearing skies and cooler temperatures to
follow. Low temperatures should range from the upper 50s well
inland to mid/upper 60s at the coast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
In the wake of the initial cold fropa and ahead of a stronger cold
front approaching from the north Saturday, full sunshine and
downslope winds will push temperatures into the mid to upper 80s.
The offshore flow will push lower to mid 80s to the beaches
before the afternoon sea breeze develops. Also, dewpoints will fall
into the 50s at most locations and even into the 40s well inland.

The stronger cold front will advance through the region through
Saturday night with no precipitation and few/no clouds. By daybreak
Sunday, low temperatures will range from the mid/upper 50s inland to
the lower/mid 60s at the coast.

Despite full sunshine provided by high pressure building from the
north Sunday, cold advection should hold temperatures below normal.
Expect high temperatures to range from the mid/upper 70s across
northern counties including the Charleston Tri-County area and on
the beaches to the lower/mid 80s west of Interstate 95. These
forecast temperatures remain a few degrees above 13/00 UTC MEX
guidance.

Sunday night temperatures are once again expected to bottom out in
the mid/upper 50s inland and lower/mid 60s on the beaches. However,
a few inland locations could briefly fall into the lower 50s late.

Mid/high level clouds should overspread the region Monday, but no
rain is expected. Due to limited sunshine, high temperatures Monday
should be close to or a shade cooler than those of Sunday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The cold front that passes through the area Saturday night will
stall south of the region through early week. Then, as high pressure
shifts into the Atlantic, this front will lift north as a warm front
Tuesday through Thursday. This will push increasing moisture and
instability into the area, and a series of shortwave troughs
embedded within a west/southwest flow aloft will cross the region
and will interact with the broad baroclinic zone/associated
moist/unstable environment to support a period of unsettled weather.
This potentially wet period will persist into late week as an upper
trough/northern high pressure push a cold front into but necessarily
through the region. Temperatures Tuesday and Wednesday should
average a bit above normal, then a another cooling trend is possible
through late week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
12Z TAFs: Mainly VFR at both KCHS and KSAV through 12Z Saturday.
There is a small risk of flight restrictions from about 18-22Z as
showers and thunderstorms develop along the sea breeze and ahead
of an approaching cold front. Any storms that directly impact the terminals
could bring brief MVFR ceilings. Also, there will be a low risk
of MVFR visibilities due to fog late tonight as low level
moisture lingers, especially if the terminals get decent rainfall
today.

Extended Aviation Outlook...Mainly VFR.

&&

.MARINE...
Today and Tonight...South to southwest winds near or below 15 KT
today ahead of an approaching cold front which will push through
tonight causing winds to veer to the west. No Advisories
anticipated although some severe thunderstorms with damaging winds
will be possible later this afternoon into the evening, mainly
over the nearshore waters.

A stronger cold front will approach the waters from the north
Saturday. Ahead of this front, elevated southwest winds will prevail
over the waters, especially as the sea breeze circulation develops
during the afternoon. Small Craft Advisory conditions appear
unlikely, so winds are capped at 20 knots, accompanied by seas 2-4
feet.

The dry cold front will cross the waters Saturday night and will
turn the winds through the northwest to the northeast. While a few
winds gusts as high as 25 knots cannot be ruled out as strong cold
advection surges into the waters late Saturday night. However, odds
do not favor Small Craft Advisory conditions much of the time, so
winds are once again capped at 20 knots, and seas remain 2-4 feet.

More tranquil conditions are expected Sunday afternoon through
Tuesday night, and winds/seas will remain well below Small Craft
Advisory levels through this period. Onshore winds Sunday pm through
Monday will turn toward the south Tuesday. Seas 2-3 feet will be
common through this period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...SPR
AVIATION...
MARINE...
Hazardous weather outlook, May 13, 9:02 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
902 AM EDT FRI MAY 13 2016

AMZ330-350-352-354-141315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
902 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS MAY DEVELOP
INLAND...INCLUDING AROUND CHARLESTON HARBOR...THIS AFTERNOON AND
MOVE EAST INTO THE COASTAL WATERS DURING THE LATE AFTERNOON AND
EARLY EVENING. DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-GAZ087-088-099-100-114-115-SCZ040-141315-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-
902 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ101-116>119-137>141-SCZ042>045-047>052-141315-
EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-
LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
902 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS. SOME OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 13, 11:20 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     2 E SEIGLING            33.05N  81.28W
05/12/2016                   ALLENDALE          SC   DEPT OF HIGHWAYS

            THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
            GOOGE ROAD CLOSEST TO THE END WHERE IT INTERSECTS WITH
            BREEZY HILL ROAD.

0952 PM     TSTM WND DMG     1 N ALLENDALE           33.02N  81.31W
05/12/2016                   ALLENDALE          SC   DEPT OF HIGHWAYS

            THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN
            ON HW-278 JUST OUTSIDE OF ALLENDALE.

0952 PM     TSTM WND DMG     ALLENDALE               33.01N  81.31W
05/12/2016                   ALLENDALE          SC   DEPT OF HIGHWAYS

            THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN
            ON GUM STREET WEST IN ALLENDALE.

1000 PM     TSTM WND DMG     1 NE SYCAMORE           33.05N  81.20W
05/12/2016                   ALLENDALE          SC   DEPT OF HIGHWAYS

            THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
            WILLIAMS ROAD ABOUT 1 MILE FROM HW-321.

1001 PM     TSTM WND DMG     1 ESE SYCAMORE          33.03N  81.20W
05/12/2016                   ALLENDALE          SC   DEPT OF HIGHWAYS

            THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON
            HW-641 NEAR THE TOWN OF SYCAMORE.

&&

EVENT NUMBER CHS1600218
EVENT NUMBER CHS1600219
EVENT NUMBER CHS1600220
EVENT NUMBER CHS1600221
EVENT NUMBER CHS1600222

BSH
Special weather statement, May 13, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT FRI MAY 13 2016

SCZ045-050-131745-
INLAND BERKELEY SC-CHARLESTON SC-
121 PM EDT FRI MAY 13 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 145 PM EDT...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMPTON PLANTATION STATE PARK...OR 7 MILES
NORTH OF MCCLELLANVILLE...MOVING EAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SANTEE COASTAL RESERVE AND HAMPTON PLANTATION STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3312 7956 3322 7960 3325 7954 3324 7950
      3325 7948 3323 7948 3324 7947 3323 7947
      3324 7946 3322 7945 3322 7944 3318 7940
      3315 7932
TIME...MOT...LOC 1721Z 255DEG 11KT 3319 7950

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:54 PM EDTDense Smoke AdvisoryCHSBerkeley12 hr
May 12, 9:23 PM EDTSpecial Weather StatementCHSAllendale37 min
May 12, 9:51 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton39 min
May 12, 9:35 PM EDTSpecial Weather StatementCHSScreven25 min
May 12, 10:09 PM EDTSpecial Weather StatementCHSScreven21 min
May 12, 10:28 PM EDTSpecial Weather StatementCHSEffingham32 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.